|Dropping 3rd Nuke -- Zerit
Mar 5, 2000
Brief Background: My Baseline counts in Sept. '99 were VL: 650,000/CD-4:270. Started first line meds, consisting of Combivir and Sustiva at that time. By Dec. 15th, my counts had improved nicely to VL: 363/CD4:435. However, I was severely Anemic from the AZT and needed a blood transfusion and procrit to rescue my depleted hemoglobin.
So AZT was replaced by Zerit (D4t) and I regained my normal hemo/counts soon afterward. But the "improvement" plateaued and slightly started to reverse.
My Next 2 tests were: (1) VL 513/CD4:436, on Jan.11 and (2)
VL 1,256/CD4:423, on Jan.26.
Another Forum Expert, had mentioned that with a high viral load baseline of over 250,000 copies (mine was 650K) he recommended a Quad Cocktail to get Undetectable, as the chances with a triple were not as successful.
Taking all of this into account. My Physician recently added
a 3rd nuke to my Sustiva, that being Ziagen -- with the purpose
of hopefully improving my counts from the the January trend.
I have yet to have my March tests to see if this turned around.
I feel we rushed to replace the AZT with Zerit. Even after just a few months I notice pain and numbness in my fingers
and toes. I also play Jazz in a club, and I detest any chance of neuropathy in my fingers and want to drop the
Zerit -- NOW. What do you think? Does a 3rd nuke make that much difference? Do you think Ziagen is stronger (than Zerit) and that I can maintain just with Sustiva, Ziagen and 3TC?
Three nukes must have an increased potential for more side effects. What is your opinion on how to adjust the NRTI"s --
there is even pain when I now type. I thank you so much for
all your care and advice.
Michael (determined to toss the D4T)
| Response from Dr. Cohen
If you are determined, then I hope it worked out ok for you.
But, since you asked, here are some thoughts about it anyway. The first question is why didn't this work for you. The combination of almost any two 'nukes' (azt, d4T, 3TC, ddI or abacavir are the nukes) plus Sustiva have been amongst the most successful triple combinations - working well even in those with very high viral loads. So while it is reasonable to be cautious and use four meds for those with the highest viral loads, the success rate of these particular triples stands out as an exception. Unlike most other combinations, we see similar success at high viral loads as are seen at lower viral loads - something not usually seen on triple combinations, leading to the 4 drug approach you mentioned as a way to compensate. So - why didn't it work for you? Other than the anemia - the viral load wasn't fully suppressed after you switched to zerit/d4T, along with the 3TC and Sustiva. Which is a bit surprising - we did a study of that particular triple and saw over 90% success. But 90% isn't everyone - so why are there exceptions? One concern can be preexisting resistance to some of these meds. Like before you even took these meds, did your HIV have some degree of resistance to one or more of the meds you used - that could explain why this didn't work for you. Another is missing doses - when starting a combo, even missing a few can matter a lot -- perhaps even more so in those with a high initial viral load...
But now the situation is a bit trickier - since you had a viral load increase to about 1000 while on the d4T/3tc/Sustiva. And the concern would be to wonder which if any of the meds was HIV able to generate resistance against. Because Sustiva and 3TC are two of the vulnerable to resistance when HIV starts to rebound. Fortunately - abacavir/ziagen is able to maintain potency even if there is some 3TC resistance. And hopefully there won't be any sustiva resistance to worry about. The viral load response will answer the question - if it falls you'll be set - and if it still hovers - this might be the issue. (You can consider a resistance test if the viral load remains over 1000 or so as a way to figure this out, if they are available where you are.)
As for zerit and tingling - it is possible though a bit less likely to have zerit induced neuropathy so quickly - it sounds like it happened in a month or two at most - which is more rapid than others have described to us. But perhaps you are more susceptible for some reason - the description sounds real enough... it is sad to hear you're in pain even from typing - given your profession this is a major issue... (but hopefully this will fully reverse so you can still create those bflatdiminished7augmented90th chords we love so well...)
But yes - ziagen is the most potent of the nukes - so could be used as an alternative to the zerit for that reason, and has no known risk for neuropathy. However - my concern again is if there is some resistance to, say the 3TC already, then is the new triple enough - since if abacavir and sustiva are at full potency, and 3tc is weakened, will this work? As you mentioned - the viral load coming up will answer these concerns.
As for what to do if the viral load isn't fully dropping on this new triple (I assume you stopped the zerit already) - The main options at that point would either be the use of a protease inhibitor, or the only nucleoside left to you - which is ddI or Videx, or maybe even lower dose zerit as a third consideration. Both ddI and lower dose zerit can have some concern for neuropathy, so if you used either you would do so with careful monitoring for a change in your symptoms.
Complicated situation - hope I haven't confused you with concerns and options. And hopefully your next viral load will be heading towards below 50 - and you'll be back finding a way to connect a Dmajor7flat5 to a bflatminor9th with some tasty transition in no time at all...
Cal Cohen, M.D., M.S.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.